|HIV+ recently found to have HVC
Aug 19, 2012
I am a 48 y/o HIV+ male (recent labs were CD4 1230, V/L of 32K) had been undetectable for 12 years. Was tested for HVC after trip to China (6/2012) where I'd become dehydrated and received IV hydration at Shanghai area hospital.
Am positive for Hep C and awaiting genotype test.
Liver labs: ALKP 212; AST:853, ALT 1043, GGTP 212.
I'm scared to death of this, to have done so well with HIV and then this happens...CAN this be treated with any success? The worst part is the waiting for the labs to come back. I've heard that HCV progresses much, much faster in HIV+ than negative. I've head insomnia for the past week (from worrying?) and mild stomach abdominal pain and heartburn.
Response from Dr. McGovern
Please please know that you will do well...
I am certainly suspicious that you acquired HCV recently with those very high liver test results and fully expect your HCV RNA will come back elevated.
There are some important things to know about acute HCV infection. Compared to chronic HCV, some people can clear the virus on their own. This is possible in you with your high T cells. However, I would only follow your HCV RNA for about a month. If it has not cleared I would get on treatment with PEG interferon plus ribavirin. Your chance of cure is high when you undergo HCV therapy quickly.
Take all doses of medications faithfully. You should also get a HCV RNA test just prior to your 5th shot to be certain that you have cleared rapidly (as I expect). Like here in the US, the most common type in China is type 1.
If you don't clear, you will have plenty of options for treatment in the future with all the new medications that are coming down the pike. As for progression of liver disease, if you are not cured, I would also want you on HIV medications once your liver function tests are improved. There are some data to suggest that HIV negatively affects the liver so treatment for HIV is also a good idea. Also stay away from alcohol right now...
Best of luck to you...All will work out with careful follow-up by your doctors...There are also side effects to review with your physicians before you start care.
Hbsag and hbeag postive
should i stop tenofovir?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.